Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 387, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2001, 3:37 PM CDT for Lucas County, Iowa. It was in force for 53 min. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2001, 3:37 PM CDT (20:37 UTC)
- Expired
- Oct 22, 2001, 4:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 3:50 PM CDT | Hail 1 | Lucas, IA | |
| Oct 22, 4:00 PM CDT | Hail 1.75 | Chariton, IA | |
| Oct 22, 4:00 PM CDT | Hail 0.88 | Chariton, IA | |
| Oct 22, 4:01 PM CDT | Hail 1.75 | Chariton, IA | |
| Oct 22, 4:01 PM CDT | Hail 0.88 | Russell, IA | |
| Oct 22, 4:01 PM CDT | Hail 0.75 | Russell, IA | |
| Oct 22, 4:01 PM CDT | Hail 2.5 | Russell, IA | |
| Oct 22, 4:01 PM CDT | Thunderstorm Wind 52 E | Chariton, IA | |
| Oct 22, 4:02 PM CDT | Hail 0.75 | Chariton, IA | |
| Oct 22, 4:02 PM CDT | Hail 0.75 | Russell, IA | |
| Oct 22, 4:04 PM CDT | Hail 0.75 | Chariton, IA | |
| Oct 22, 4:06 PM CDT | Hail 1.75 | Russell, IA | |
| Oct 22, 4:06 PM CDT | Thunderstorm Wind 52 E | Russell, IA | |
| Oct 22, 4:07 PM CDT | Hail 1.75 | Russell, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 222038 SVRDSM IAC117-222130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT MON OCT 22 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 430 PM CDT * AT 338 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF CHARITON...OR ABOUT 37 MILES SOUTH OF DES MOINES...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHARITON AROUND 350 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. IN SCHOOLS...HOSPITALS AND NURSING HOMES...MOVE TO PRE-DESIGNATED SHELTER AREAS. INTERIOR HALLWAYS ON THE LOWEST FLOORS ARE BEST. KEEP AWAY FROM OUTSIDE WALLS AND WINDOWS. KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:15 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 22, 2:15 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 215 PM CDT TUE OCT 22 2001 MAIN CONCERN WILL BE LATE NIGHT ACTIVITY IN FIRST PD AND OUTBREAK OF COLD WEATHER AND AFFECTS ON TEMPS THRU THE WEEKEND. MODELS VERY SIMILIAR IN SOLUTION OF BRINGNG STRONG COLD FRONT DOWN NW FLO ACRS UPPER MIDWEST LT TNGT HWVR DIFFERENCES COME IN HOW WIDESPREAD PCPN WILL BE TNGT. AVN AS USUAL MOST AGRESSIVE MODEL WHILE ETA/NGM PCPN MUCH MORE SCTD AND LIGHTER. LOOKING UPSTREAM FVR ETA AS EVEN AVN DYNAMICS NOT THAT GREAT AND MOISTURE RETURN BELIEVE WILL NOT ARRIVE IN TIME TO AID DVLPMNT. LOOKING AT INDICIES AND STABILITY FIELDS JUST DONT SEE MUCH WIDESPREAD THUNDER. WL LEAVE CHC FOR SHWRS MAYBE ISOLD TSTMS AT BEST. BETTER CHC IN MRNG HRS OF POST FNTL PCPN IN COOLER AIR BY LARGE UPPER TROF EAST OF THE ST BY 18Z. DEFINITELY LEANING TWD LOWER MAVS AND FMRS FOR LOW TEMPS AS AIRMASS QUITE COLD. ALL MODELS APPEAR TO BE AGREEING ON BELOW NORMAL TEMPS. EXTENDED PERIODS FAIRLY NON EVENTFUL THO WONDER ABT THU NGT/FRI AS ORGINALLY LOOKED FOR RN/SN SHWRS BUT ATTM SEVERAL S/W IN NRLY FLO BUT MOISTURE LACKING SO WILL GO WITH PTCLDY. .DSM...NONE FORSTER
In the hours before
Local storm report, Oct 22, 2:04 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT MON OCT 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM 14 NW CORNING IA 1.75 INCH HAIL
10/22/01 ADAMS REPORTED BY STORM
SPOTTER.Local storm report, Oct 22, 2:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT MON OCT 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM 6 W ORIENT IA .88 INCH HAIL
10/22/01 ADAIR REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0227 PM ORIENT IA .88 INCH HAIL
10/22/01 ADAIR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 1:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| Oct 22, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 50 min |
| Oct 22, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 51 min |
| Oct 22, 2:22 PM CDT | Severe Thunderstorm Warning | DMX | Union | 53 min |
| Oct 22, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 57 min |
| Oct 22, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 50 min |
| Oct 22, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 46 min |
| Oct 22, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wayne | 46 min |
| Oct 22, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 41 min |
| Oct 22, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 35 min |
| Oct 22, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.